Jump to content

TessC: Effexor tapering reactions?


TessC

Recommended Posts

On Effexor (Venlafaxine) since Fall 2016; taking 200 mg for the past 6 months or so. I've decided to stop the effexor, as I feel that it is no longer working. I picked up a prescription for 25 mg effexor yesterday, in order to taper by 25 mg every 3-4 days (as recommended by my psychiatrist). 9/26/18 was my first night of 175 mg; I felt okay the next morning, if not a bit dehydrated. However, over the course of the day, particularly in the evening, I began to feel out of it, naseous, and just weird (for lack of a better description). That being said, I also had not eaten much that day; however, I've never felt "weird" while not having eaten, as I did 9/27. I will continue with the 175 mg dose for the next few days to determine whether the symptoms were due to lack of food or effexor.

I’m terrified to taper off it it. I’ve been reading about it, and the stories of tapering off are terrifying! However, I still read them just so I know the possibilities. 

 

What kind of tapering experience have you had? Was it good or bad? Has anyone tapered off with zero side effects?

 

Thanks! 

Link to comment
  • ChessieCat changed the title to TessC: Effexor tapering reactions?
  • Moderator Emeritus

Hi Tess and welcome to SA,

 

What you are experiencing are most probably withdrawal symptoms.  Dr Joseph Glenmullen's WD Symptoms Checklist

 

SA recommends tapering by no more than 10% of the current dose followed by a hold of about 4 weeks to allow the brain to adapt to not getting as much of the drug.  The reason for this is because we become physiologically dependent on the drug, not physically like caffeine or nicotine.  Why taper by 10% of my dosage?

 

A 10% reduction on your dose of 200mg would be 180mg.  You have reduced by more than 10%.  You have 2 options, either stay at this dose and hope that the symptoms improve, or you could increase the dose to 180mg.  The only known way to reduce withdrawal symptoms is to take a bit more of the drug which your brain needs.  The sooner you increase your dose after withdrawal symptoms occur the better it is for your brain.  Please read Post #1 of this topic:  About reinstating and stabilizing to reduce withdrawal symptoms

 

My own experience:  I reduced my 100mg Pristiq to 50mg for 3 weeks, experienced very bad cog fog where even walking took all my concentration and at the end of 3 weeks I was unable to type.  I knew something was wrong when this happened because I've been a typist for 40+ years.  I had joined SA a few days before I couldn't type and they had suggested taking extra Pristiq.  When I couldn't type I took extra.  About 4 hours after taking it I was able to type and my cog fog was clearing.  Since then I have been following SA's tapering method and am now down to 7mg, only experiencing mild withdrawal symptoms.

 

Tips for tapering off Effexor (venlafaxine)

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

This is your own Intro topic where you can ask questions about your own situation and journal your progress.

 MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me -thank you.

Link to comment
  • 2 weeks later...

I am currently tapering off of Effexor (was at 200 mg) and I have been taking 175 mg for the last 10 days. So far, I feel absolutely zero withdrawal symptoms. I do not have any brain zaps, irregular moods, or anything like that. 

 

So, my question: has anyone ever tapered off of an antidepressant with absolutely zero withdrawal symptoms? 

Link to comment
  • Moderator Emeritus

SA's recommended taper is no more than 10% of the current dose.  This is a harm reduction method to try to sneak the drug away withouy causing major symptoms.  Your reduction from 200mg to 175mg is only a tiny bit over the 10% amount suggested.

 

It may be because you are taking a high dose of Effexor that you haven't experienced any issues.  Please do not think that this means that you can continue to go faster than 10%.  It is better to go slowly and not get withdrawal or only mild withdrawal than to go too quickly and end up having issues.

 

Many members find that the lower their dose gets the slower they need to go. This helps to explain it in quite a simple way:

 

On 4/7/2016 at 8:00 PM, ChessieCat said:

I've just found a post in someone's topic by Brassmonkey which contained this explanation:

 

"These drugs work by making physical changes to the nerve endings referred to as "down regulating".  In general the first 5mg affect about 60% of a persons nerve ending while 10mgs affect about 80% .  Increase the dose to 20mg and only 85% are affected. So a lot of changes happen with the first 5mgs."

 

I hope that helps to explain it.

 

 MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me -thank you.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy